Email updates

Keep up to date with the latest news and content from BMC Psychiatry and BioMed Central.

Open Access Highly Accessed Case report

Itch and skin rash from chocolate during fluoxetine and sertraline treatment: Case report

Jonas Cederberg1*, Stefan Knight2, Svante Svenson3 and Håkan Melhus1

Author Affiliations

1 Department of Clinical Chemistry and Pharmacology, Uppsala Academic Hospital, Uppsala, Sweden

2 Department of Molecular Biology, Swedish University of Agricultural Sciences, Uppsala, Sweden

3 Fålhagens Primary Care Center, Uppsala, Sweden

For all author emails, please log on.

BMC Psychiatry 2004, 4:36  doi:10.1186/1471-244X-4-36

Published: 2 November 2004

Abstract

Background

The skin contains a system for producing serotonin as well as serotonin receptors. Serotonin can also cause pruritus when injected into the skin. SSRI-drugs increase serotonin concentrations and are known to have pruritus and other dermal side effects.

Case presentation

A 46-year-old man consulted his doctor due to symptoms of depression. He did not suffer from any allergy but drinking red wine caused vasomotor rhinitis. Antidepressive treatment with fluoxetine 20 mg daily was initiated which was successful. After three weeks of treatment an itching rash appeared. An adverse drug reaction (ADR) induced by fluoxetine was suspected and fluoxetine treatment was discontinued. The symptoms disappeared with clemastine and betametasone treatment. Since the depressive symptoms returned sertraline medication was initiated. After approximately two weeks of sertraline treatment he noted an intense itching sensation in his scalp after eating a piece of chocolate cake. The itch spread to the arms, abdomen and legs and the patient treated himself with clemastine and the itch disappeared. He now realised that he had eaten a chocolate cake before this episode and remembered that before the first episode he had had a chocolate mousse dessert. He had never had any reaction from eating chocolate before and therefore reported this observation to his doctor.

Conclusions

This case report suggests that there may be individuals that are very sensitive to increases in serotonin concentrations. Dermal side reactions to SSRI-drugs in these patients may be due to high activity in the serotonergic system at the dermal and epidermo-dermal junctional area rather than a hypersensitivity to the drug molecule itself.